After cancer

What to do when skin itches from medical drug side effects

A friend has just posted a pic of her itchy, bubbly skin on a social website; I hope she has better care from Dermatologists than I had.

Three days after starting Tamoxifen, I woke up bleeding all over from bloody blisters. Had gone to bed with OK skin, but this overnight eruption frightened the living daylights out of me.

Rushed to hospital, where the Head Dermatologist told me”it’s your age”. Tried to question his diagnosis, but he swept out, saying he didn’t have time to answer questions.

Tourism, holiday & travel in La Roche-PosayLuckily, the Head Chaplain suggested I go to La Roche Posay, (LRP), the French centre for these types of problems. Phoning to find out if they could help, they brushed aside my awful French, and in charming English said they would be delighted to see me, asked searching questions and fixed me up, appointments and all to investigate my problem.

At La Roche Posay

After a thorough examination by a Dermatologist, seamless tests and lots of questions (in fluent English), they confirmed my skin lesions were a relatively common side-effect from Tamoxifen – and gave me superb creams and balms to sort these out.

No French Dermatologist would dare tell one of his female patients her skin problems, appearing overnight, were due to age. But it seems that we will put up with bullying without a murmur.

Products

This medical spa treats over 10,000 patients with skin problems a year, and 1928 they founded a range of skincare products, now used in hospitals in over 90 countries. These were so successful, that the brand has now been bought by L’Oreal,

In France patients can get their products on prescription. I needed to use an awful lot, so tried to see if we had anything similar to LRP on the NHS. I was recommended Aqueous cream – but even my chemist turned up his nose. He didn’t think they would work for me – and he was right.

Then, I find The Medicines and Healthcare products Regulatory Agency (MHRA) has issued a Drug Safety Update for Aqueous Cream on 27 March 20. They issued an official warning that Aqueous cream may cause skin irritation possibly due to an ingredient, sodium lauryl sulfate, a known skin irritant.

Yet tryinLg to explain to a Macmillan Nurse about samples of LRP, etc. on display at a Wellness Day I had organised for our local Cancer group, she sniffed. And as she walked away I could see she wasn’t convinced, and was to thinking “what does a mere patient know?”

Yet, nurses constantly remark on what good skin those of us have, who use these products !!!!

Now

If you find aqueous creams don’t work for you, look for a good Chemist and discuss problem with them. And look out for these skincare ranges:

Then there are British companies doing a really good job. I tend to go for those that spend money on research and top ingredients (so aren’t the cheapest), and really care about our skin. Their products help keep itching at bay, but sadly NICE has no intention of helping us get them on prescription!

Instead of using Clinical trials, carried out by their European counterpart, NICE insist on separate trials of products. Considering we are part of the EU, I can’t understand why we have to re-invent the wheel; companies probably think the same, when faced with horrendous cost of NICE trials.

Exit mobile version